Importance of distinguishing between cellulitis and varicose eczema of the legBMJ 1999; 318 doi: https://doi.org/10.1136/bmj.318.7199.1672 (Published 19 June 1999) Cite this as: BMJ 1999;318:1672
- C M Quartey-Papafio, locum consultant in dermatology.
- Accepted 24 December 1998
Differentiating varicose (gravitational) eczema and cellulitis can help reduce morbidity and the costs of hospital stay and antibiotics
Dermatologists often see patients with gravitational (varicose) eczema that has been treated unsuccessfully as cellulitis of the leg on medical or surgical wards. It is important to recognise the difference between these two conditions early. This should reduce morbidity and costs, in terms of the length of stay in hospital and the use of expensive intravenous antibiotics for a condition that is not life threatening and can be cleared with topical steroids in a few days. I document two such cases.
An overweight 47 year old woman was admitted to a medical ward. Her right leg had been swollen for four days and was covered with tiny blisters. Her general practitioner had noted that the leg did not look like a “simple cellulitis.” Physical examination showed that the patient's temperature was 37°C and that her right leg was swollen and inflamed and covered in tiny blisters. Other findings were normal. A diagnosis of cellulitis of the right leg was made. Swabs from the leg and blood cultures were taken and she was given co-amixiclav—intravenously for two days, then orally. Routine blood tests, including the white cell count, were normal, and culture of the swabs and blood were negative. After seven days she had improved and was discharged home. Four weeks later she was readmitted to hospital with the same symptoms and signs. Her general practitioner noted that she had “cellulitis of the right leg failing to respond to antibiotics.” The woman's temperature was normal and all the investigations were repeated, with normal or negative results. On this occasion she was treated with intravenous benzylpenicillin and flucloxacillin and analgesics. When she had not improved after five days she was referred to a dermatologist.
At this time, the patient had a five week history of a swollen leg which was also affected by a pruritic rash. The rash was exudative, with papules, vesicles, and crusts. Acute gravitational (varicose) eczema was diagnosed, and her antibiotics were stopped. The leg was cleansed with 1:10 000 potassium permanganate solution (an astringent to treat the exudation) followed by a potent topical steroid twice daily. The foot of the bed was raised to reduce venous hypertension in the leg. The rash cleared in five days and the woman was discharged home. She was told to apply the topical steroid if the eczema recurred.
A 68 year old man was admitted to a surgical ward because his leg had been red and weeping for two days. It was not, however, painful. He had also noticed a rash on his abdomen on the day he was admitted to hospital. The patient had a history of myocardial infarction and pulmonary embolism. He was taking prophylactic aspirin and was not allergic to any drugs. Physical examination was normal. Apart from his leg, he looked well and was not feverish. Cellulitis of the left leg was diagnosed. Skin swabs and blood were taken for culture, and he was prescribed intravenous benzylpenicillin and flucloxacillin. Results of blood cultures were negative, but the skin swabs grew Staphylococcus aureus that was sensitive to flucloxacillin and erythromycin. Routine blood tests were normal. Doppler ultrasonography showed no evidence of deep vein thrombosis. After three days' treatment with intravenous antibiotics his leg had not improved, so he was seen by the dermatologist.
The patient had crusting, scaling, exudative and erythematous patches on the left leg, and a few similar patches on his arms and paraumbilical area. He also had varicose veins. A diagnosis of varicose eczema with secondary dissemination to the arms and abdomen was made. The antibiotics were stopped. Twice daily his leg was cleansed with a 1:10 000 potassium permanganate solution, and a potent topical steroid was applied. His legs were raised when he was sitting and while in bed. The rash resolved in a week. He was discharged home and told to use the topical steroid if the problem recurred.
Although the exact aetiology of varicose eczema is unknown, the disorder is related to varicose veins and a previous history of deep vein thrombosis. It is one of the endogenous eczemas—that is, atopic, discoid, seborrhoeic, affecting the hands and feet, and asteatotic. Cellulitis is infection and inflammation of the skin and subcutaneous layers that is commonly caused by S aureus and S pyogenes. What causes the confusion is the erythematous inflammation that is found in both conditions. However, there are other clinical features which differentiate the two conditions (table). Crusting or scaling is the most important sign in eczema and this is not seen in cellulitis, where the skin is smooth and shiny. Small blisters (vesicles) are common in eczema. These break down and the serous fluid released dries to form crusts which coalesce (figure). Although blister formation is uncommon in cellulitis, if blisters do develop they are large and herald the onset of skin necrosis.
Varicose eczema should always be considered in the differential diagnosis of cellulitis of the leg. Where the diagnosis is uncertain, the patient should be referred immediately to a dermatologist to avoid the unnecessary use of intravenous antibiotics. If a delay in seeing a dermatologist is likely, however, intravenous antibiotics should be started, because cellulitis is a potentially serious problem.
Contributors: CMQ-P is the sole contributor.